Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 63, NWS Great Falls, MT

June 29, 2007Chouteau County, Liberty County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 29, 2007, 7:55 PM MDT for Chouteau County, Liberty County, Montana. It was in force for 65 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2007, 7:55 PM MDT (01:55 UTC)
Expired
Jun 29, 2007, 9:00 PM MDT
In force
65 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

Counties Chouteau County, MT, Liberty County, MT

The radar

The Great Falls radar (KTFX), 82 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 8:10 PM MDTTSTM WND GST 8010 Nnw Goose Bill Butte, MTWIND GUST EST TO 80 MPH WITH PEA/PENNY SIZED HAIL
Jun 29, 8:10 PM MDTHAIL 0.7523 S Chester, MT
Jun 29, 8:30 PM MDTHAIL 0.7516 Sw Rudyard, MTHAIL STRIPPED ALL LEAVES OFF TREES. HAD 1.40 INCH RAIN IN 30 MIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 2:19 PM MDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2007-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2007-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
3505 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 300155
SVRTFX
MTC015-051-300300-
/O.NEW.KTFX.SV.W.0063.070630T0155Z-070630T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
755 PM MDT FRI JUN 29 2007

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA...
  SOUTHERN LIBERTY COUNTY IN NORTH CENTRAL MONTANA...
  THIS INCLUDES THE CITY OF CHESTER...

* UNTIL 900 PM MDT

* AT 751 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES
  SOUTH OF CHESTER TO 5 MILES SOUTHWEST OF THE KNEES...MOVING
  NORTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR CHESTER AROUND 900 PM MDT.

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THESE STORMS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
FRIDAY EVENING FOR NORTHWESTERN MONTANA.

LAT...LON 4783 11079 4784 11142 4821 11140 4821 11128
      4857 11121 4871 11078

$$
2 follow-up statements
000 
WWUS55 KTFX 300229
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
829 PM MDT FRI JUN 29 2007

MTC015-051-300300-
/O.CON.KTFX.SV.W.0063.000000T0000Z-070630T0300Z/
LIBERTY MT-CHOUTEAU MT-
829 PM MDT FRI JUN 29 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM MDT
FOR WEST CENTRAL CHOUTEAU AND SOUTHERN LIBERTY COUNTIES...

AT 823 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 25 MILES SOUTHEAST OF
CHESTER TO 14 MILES SOUTH OF CHESTER...MOVING NORTHEAST AT 25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  CHESTER BY 855 PM MDT...

THESE STORMS HAVE A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
FRIDAY EVENING FOR NORTHWESTERN MONTANA.

LAT...LON 4783 11079 4784 11142 4821 11140 4821 11128
      4857 11121 4871 11078

$$

THOMSON
000 
WWUS55 KTFX 300256
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
856 PM MDT FRI JUN 29 2007

MTC015-051-300306-
/O.EXP.KTFX.SV.W.0063.000000T0000Z-070630T0300Z/
LIBERTY MT-CHOUTEAU MT-
856 PM MDT FRI JUN 29 2007

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CHOUTEAU AND
SOUTHERN LIBERTY COUNTIES EXPIRES AT 900 PM MDT...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE  
THUNDERSTORMS THAT PROMPTED THE WARNING HAD EXITED THE WARNED 
AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
FRIDAY EVENING FOR NORTHWESTERN MONTANA.

LAT...LON 4783 11079 4784 11142 4821 11140 4821 11128
      4857 11121 4871 11078

$$

THOMSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 5:12 PM MDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 29, 5:12 PM MDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
512 PM MDT FRI JUN 29 2007

UPDATE TO AVIATION SECTION ONLY.

.DISCUSSION...
TONIGHT THRU SUNDAY...A DEVELOPING PACIFIC STORM SYSTEM WILL AFFECT
THE FORECAST AREA THROUGH EARLY SATURDAY. LOW LEVEL
MOISTURE...DIRECTIONAL SHEAR THROUGH THE MID LEVELS...AND
EXCEPTIONAL WARMTH THIS AFTERNOON WILL TRANSLATE TO THUNDERSTORM
DEVELOPMENT THIS EVENING. THUNDERSTORMS WILL INITIATE PRIMARILY
ALONG THE ROCKY MOUNTAIN FRONT EARLY THIS EVENING...AND INTENSIFY
LATER OVER THE NORTH CENTRAL PLAINS. SEVERE HAIL AND DAMAGING WIND
GUSTS ARE THE PRIMARY CONCERN FOR THIS EVENING AND TONIGHT. A
SURFACE COLD FRONT WILL CROSS THE FORECAST AREA TONIGHT...COOLING
TEMPERATURES AND BRINGING NORTHWESTERLY FLOW AT THE SURFACE DURING
SATURDAY. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN
DURING SATURDAY...HOWEVER NONE ARE EXPECTED TO BE SEVERE.
SOUTHWESTERLY FLOW ALOFT WILL CONTINUE THROUGH SUNDAY...WARMING
AFTERNOON TEMPERATURES ABOVE THE SEASONAL AVERAGE DURING
SUNDAY...PARTICULARLY ACROSS SOUTHWEST MONTANA. ZUMPFE

SUNDAY NIGHT THROUGH FRIDAY...SUNDAY NIGHT BEGINS WITH A SLIGHTLY
UNSETTLED PATTERN. LOW PRESSURE WILL BE OVER THE EASTERN PACIFIC
WITH SOUTHWEST FLOW OVER THE ZONES. A WEAK DISTURBANCE MOVES OVER
THE NORTHERN ROCKIES BY MONDAY MORNING BUT MOST OF THE EFFECT WILL
BE NORTH IN CANADA. HIGH PRESSURE SLOWLY BEGINS TO BUILD MONDAY AND
A FLAT RIDGE WILL BE OVER THE AREA BY TUESDAY. THIS HIGH PRESSURE
RIDGE WILL REMAIN OVER THE AREA THROUGH FRIDAY AND KEEP THE AIRMASS
WARM AND DRY. WEAK AFTERNOON INSTABILITY WILL DEVELOP EACH DAY BUT
THE CHANCE OF PRECIPITATION WILL REMAIN SLIGHT. ZELZER

&&

.AVIATION...
UPDATED 2310Z.
AN UPPER TROF WILL APPROACH WESTERN MONTANA TONIGHT. THE AIRMASS
OVER CENTRAL AND NORTH CENTRAL MONTANA IS VERY UNSTABLE THIS
AFTERNOON AND WILL CONTINUE THROUGH 06Z TONIGHT WITH STRONG
THUNDERSTORMS...SOME SEVERE WITH LARGE HAIL AND STRONG WINDS. VFR
CONDITIONS WILL PREVAIL EXCEPT MVFR CONDITIONS NEAR THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  57  81  53  85 /  40  10  20  20
CTB  53  77  49  82 /  50  10  10  10
HLN  55  83  51  87 /  30  10  20  20
BZN  51  84  48  88 /  20  20  20  20
WEY  44  82  41  84 /  20  20  10  10
DLN  51  83  45  86 /  20  10  10  10
HVR  59  82  51  84 /  40  10  20  20
LWT  56  76  50  80 /  30  10  30  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 11 PM MDT THIS EVENING FOR
MTZ009>014-044>051.

&&

SHORT TERM...ZUMPFE
LONG TERM...ZELZER
AVIATION...CAMP

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 29, 3:01 PM MDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
301 PM MDT FRI JUN 29 2007

MTZ009>014-044>051-301300-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-
301 PM MDT FRI JUN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 11 PM MDT. THERE
IS A RISK OF LARGE HAIL AND DAMAGING WINDS DURING THIS TIME.
THUNDERSTORMS WILL LIKELY INITIATE ALONG THE EASTERN SLOPE OF THE
NORTHERN ROCKIES EARLY THIS EVENING...THEN DEVELOPMENT WILL MOVE
EAST OVER THE NORTH CENTRAL PLAINS THROUGH LATE EVENING.

PLEASE STAY TENDED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR
THE LATEST UPDATES...FORECASTS...AND WARNINGS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-052>055-301300-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
301 PM MDT FRI JUN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 29, 3:00 PM MDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
300 PM MDT FRI JUN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             26 N BLACKFOOT          48.95N 112.84W
06/29/2007  M1.75 INCH       GLACIER            MT   CO-OP OBSERVER

            US CUSTOMS AT DEL BONITA HAD GOLF BALL SIZE HAIL.

&&

WILLIAMSON DC
Local storm report, Jun 29, 4:19 PM MDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
419 PM MDT FRI JUN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             26 N BLACKFOOT          48.95N 112.84W
06/29/2007  M1.75 INCH       GLACIER            MT   CO-OP OBSERVER

            US CUSTOMS AT DEL BONITA HAD GOLF BALL SIZE HAIL.

0335 PM     HAIL             10 N DUPUYER            48.34N 112.50W
06/29/2007  M0.50 INCH       PONDERA            MT   TRAINED SPOTTER

            MOST HAIL WAS PEA SIZED

&&

WILLIAMSON DC
Local storm report, Jun 29, 4:43 PM MDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
443 PM MDT FRI JUN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             SWEET GRASS             49.00N 111.96W
06/29/2007  E1.75 INCH       TOOLE              MT   OTHER FEDERAL

            REPORT MADE FROM SWEET GRASS PORT OF ENTRY

&&

MCGINNIS
Local storm report, Jun 29, 4:47 PM MDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
447 PM MDT FRI JUN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             25 NW CHOTEAU           48.07N 112.56W
06/28/2007  E0.25 INCH       TETON              MT   TRAINED SPOTTER

            HAIL OCCURRED FOR LESS THAN 1 MINUTE

&&

MCGINNIS
Local storm report, Jun 29, 7:38 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
738 PM MDT FRI JUN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             15 E POWER              47.72N 111.36W
06/29/2007  M0.75 INCH       CHOUTEAU           MT   TRAINED SPOTTER

            WIND GUSTS TO 35 MPH. HAIL IN DRIFTS...0.06 INCH
            RAINFALL.

&&

WILLIAMSON DC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:23 PM MDTSevere Thunderstorm WarningTFXPondera, Teton54 min
Jun 29, 7:30 PM MDTSevere Thunderstorm WarningTFXChouteau45 min
Jun 29, 8:26 PM MDTSevere Thunderstorm WarningTFXHill64 min
Jun 29, 9:03 PM MDTSevere Thunderstorm WarningTFXChouteau27 min
Jun 29, 9:21 PM MDTSevere Thunderstorm WarningTFXBlaine, Hill54 min
Jun 29, 10:15 PM MDTSevere Thunderstorm WarningTFXBlaine60 min
Jun 29, 11:28 PM MDTSevere Thunderstorm WarningTFXBlaine32 min
Jun 30, 5:34 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin41 min

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.